Hail, Phelps
- When
- April 29, 3:50 PM CST
- Where
- Phelps County, St James
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.000, -91.617
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 29, 2:15 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 315 PM CDT TUE APR 29 2003 MORE STORMS POSSIBLE THIS AFTERNOON AND EVENING. DIURNALLY DRIVEN AFTERNOON WARMTH AND LOW LEVEL MOISTURE ADVECTION COUPLED WITH COLD AIR ALOFT WILL FURTHER DESTABILIZE AN ALREADY UNSTABLE ATMOSPHERE. MORNING SOUNDING SHOWS A CAPE VALUE OF 3144 J/KG. AN AFTERNOON MODIFIED SOUNDING WITH A FORECASTED SURFACE TEMP / DEW POINT OF 78 / 63 REVEALS VALUES APPROACHING 4000 J/KG. MAIN SYNOPTIC BOUDARY EXTENDS ACROSS NORTHERN KANSAS AND MISSOURI...HOWEVER...SGF 8 BIT HALF DEGREE REFLECTIVITY SHOWS RESIDUAL OUTFLOW BOUNDARIES MEANDERING ABOUT SW AND CENTRAL MO FROM LAST NIGHTS SEVERE CONVECTION. WILL MONITOR RADAR CLOSELY FOR STORMS FIRING ALONG THESE BOUNDARIES THIS AFTERNOON. CONCLUSION OF FIRST PERIOD CONVECTION WILL BE THE INITIAL FORECAST CONCERN...FOLLOWED BY MORE THUNDERSTORM CHANCES WEDNESDAY INTO THURSDAY. MORNING SOUNDING AS WELL AS DECREASING SURFACE DEWS OVER THE PLATEAU INDICATE THE LACK OF DEEP LOW LEVEL MOISTURE THIS AFTERNOON. HOWEVER...DECENT MOISTURE BANK CONTAINING MID 60 DEWPOINTS IN CENTRAL AND NORTHEAST ARKANSAS MAY HELP COMPENSATE FOR SEVERE CONVECTION THIS AFTERNOON. ACTIVITY MAY BE SIMILAR TO YESTERDAYS STORMS AS WIDESPREAD CONVECTION NOT PROBABLE...BUT WILL LIKELY SEE SOME STORMS...EVENTUALLY DETERIORATING BY MIDNIGHT. ONGOING FORECAST HANDLES THIS WELL AND WILL CONTINUE THE CHANCE WORDING...AND INSERT ENDING BY MIDNIGHT. REGION TO REMAIN WITHIN GULF AIR MASS FROM NOW INTO THURSDAY. WILL NOT EXPERIENCE MUCH TEMPERATURE CHANGE DAYS ONE AND TWO. SURFACE LOW CONTINUES TO CIRCULATE OVER THE HIGH PLAINS OF WESTERN KANSAS/EASTERN COLORADO. SHORTWAVE ENERGY WILL EVENTUALLY EJECT ACROSS NEBRASKA ALONG WITH ACCOMPANIED SURFACE LOW. SYNOPTIC COLD FRONT EVOLVES INTO A NORTHEAST TO SOUTHWEST ORIENTATION ACROSS MISSOURI BY THURSDAY. UPON FRONTAL PASSAGE...GFS IS MUCH MORE AGGRESSIVE WITH WIDESPREAD PRECIPITATION THAN THE ETA. GIVEN SOUTHERLY FLOW PROVIDING SLIGHTLY DEEPER LOW LEVEL MOISTURE BY THURSDAY...GFS MAY HAVE A BETTER HANDLE ON QPF AND WILL WEIGH FORECAST IN THIS DIRECTION. DAYS 3 - 7 (FRIDAY - MONDAY) UPPER LEVEL RIDGE BUILDS OVER THE NATIONS MID SECTION FRIDAY THROUGH SATURDAY. A MIX OF CLOUDS AND SUN CAN BE EXPECTED...ALONG WITH TEMPERATURES BELOW SEASONAL AVERAGES. OTHER THAN A FEW TWEAKS WITH CLOUDS AND TEMPS...ONGOING FORECAST LOOKS RIGHT ON TRACK. GFS ADVERTISING THE DISSIPATION OF PACIFIC NORTHWEST LONGWAVE...AND EJECTING A VIGOROUS SHORTWAVE ACROSS THE CENTRAL PLAINS AND INTO THE MISSOURI VALLEY. DUE TO UNCERTAINTIES AND SOME LONG RANGE MODEL DIFFERENCES...WILL NOT STRAY FROM ONGOING FORECAST. .SGF... MO...NONE. KS...NONE. CRAMER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 125 PM CDT TUE APR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED SEVERE THUNDERSTORMS CONTAINING GOLF BALL SIZED HAIL. SLOW MOVING THUNDERSTORM CONTAINING TORRENTIAL DOWNPOURS WITH FLASH FLOOD POTENTIAL. AREAS AFFECTED AND TIMING: FOR ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS FROM 130 PM TO 1000 PM. DISCUSSION: ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL LIKELY ERUPT THIS AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. AFTERNOON HEATING AND SUFFICIENT LOW LEVEL MOISTURE WILL AID IN EVOLVING A STRONGLY UNSTABLE ATMOSPHERE. A LOW LEVEL WEAK CONVERGENCE ZONE ACROSS SOUTHERN MISSOURI ALONG WITH RESIDUAL OUTFLOW BOUNDARIES FROM LAST NIGHTS CONVECTION...CONTINUE TO MEANDER OVER THE AREA AND MAY INDUCE STORM INITIATION SOME TIME AFTER 130 PM. DUE TO VERY WEAK UPPER LEVEL WINDS...SOME OF THESE STORMS MAY PROPAGATE IN A SLOW NATURE...AND AFFECT LOCATIONS IN LONG DURATIONS. THEREFORE...FLASH FLOODING POTENTIAL EXISTS WHERE STORMS BECOME NEARLY STATIONARY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS MAY REDEVELOP TOMORROW AFTERNOON...AND AGAIN THURSDAY AFTERNOON. THE REGION WILL REMAIN UNDER THE INFLUENCE OF SOUTHERLY FLOW...CREATING AFTERNOON INSTABILITY EACH DAY. A COLD FRONT WILL APPROACH THE REGION THURSDAY...AND TRIGGER WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED 130 PM - 10 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF CRAMER
MOZ055>058-066>071-077>083-088>098-101>106-300000- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 209 PM CDT TUE APR 29 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 179...IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON... JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LINDENBERG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 2 N CHESTNUTRIDGE MO .75 INCH HAIL
04/29/03 CHRISTIAN THREE QUARTER INCH HAIL
COVERING THE GROUND.
REPORTED BY POST OFFICE.The St Louis radar (KLSX), 113 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352244.